Alert archive / Hawaii / High Surf Warnings in 2014

High Surf Warning 2, NWS Honolulu, HI

January 18, 2014Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 18, 2014, 9:57 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2014, 9:57 AM HST (19:57 UTC)
Expired
Jan 19, 2014, 3:58 PM HST
In force
30 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2014-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2014-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WHHW40 PHFO 181957
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
957 AM HST SAT JAN 18 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR THE WEST FACING SHORES OF THE BIG ISLAND...

.ADVISORY LEVEL SURF WILL PREVAIL THROUGH THE REST OF TODAY AND
INTO THIS EVENING ALONG EXPOSED NORTH AND WEST FACING SHORES.
ANOTHER LARGE NORTHWEST SWELL WILL RAPIDLY BUILD TONIGHT...PRODUCING
WARNING LEVEL SURF ALONG EXPOSED NORTH AND WEST SHORES OF THE
SMALLER ISLANDS LATE TONIGHT AND SUNDAY.

HIZ025-182100-
/O.CAN.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/
BIG ISLAND NORTH AND EAST-
957 AM HST SAT JAN 18 2014

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF WILL BE BELOW THE ADVISORY LEVEL.

$$

HIZ001>003-006>008-012-013-017-019-020-190800-
/O.UPG.PHFO.SU.Y.0006.000000T0000Z-140119T1600Z/
/O.NEW.PHFO.SU.W.0002.140118T1957Z-140120T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
957 AM HST SAT JAN 18 2014

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST SUNDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...NORTH FACING SHORES...15 TO 20 FEET INTO THIS EVENING...
  BUILDING TO 30 TO 40 FEET LATE TONIGHT AND SUNDAY. WEST FACING
  SHORES...10 TO 15 FEET INTO THIS EVENING...BUILDING TO 20 TO 25
  FEET LATE TONIGHT AND SUNDAY.

* TIMING...ADVISORY LEVEL SURF THROUGH THIS EVENING...INCREASING
  TO WARNING LEVELS AGAIN LATE TONIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS
  CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-190800-
/O.EXT.PHFO.SU.Y.0006.000000T0000Z-140120T0400Z/
KONA-
957 AM HST SAT JAN 18 2014

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST SUNDAY. 

* SURF...4 TO 8 FEET THROUGH TONIGHT...BUILDING TO 6 TO 10 FEET ON
  SUNDAY.

* TIMING...THROUGH SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

JACOBSON/WROE
4 follow-up statements
051 
WHHW40 PHFO 190141
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST SAT JAN 18 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR THE WEST FACING SHORES OF THE BIG
ISLAND...

.ADVISORY LEVEL SURF WILL PREVAIL INTO THIS EVENING ALONG EXPOSED
NORTH AND WEST FACING SHORES. ANOTHER LARGE NORTHWEST SWELL WILL
RAPIDLY BUILD TONIGHT...PRODUCING WARNING LEVEL SURF ALONG
EXPOSED NORTH AND WEST SHORES OF THE SMALLER ISLANDS LATE TONIGHT
AND SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-191445-
/O.CON.PHFO.SU.W.0002.000000T0000Z-140120T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
341 PM HST SAT JAN 18 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY. 

* SURF...NORTH FACING SHORES...12 TO 16 FEET INTO THIS EVENING...
  BUILDING TO 30 TO 40 FEET LATE TONIGHT AND SUNDAY. WEST FACING
  SHORES...8 TO 12 FEET INTO THIS EVENING...BUILDING TO 20 TO 28
  FEET LATE TONIGHT AND SUNDAY.

* TIMING...ADVISORY LEVEL SURF THROUGH THIS EVENING...INCREASING 
  TO WARNING LEVELS AGAIN LATE TONIGHT. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-191445-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-140120T0400Z/
KONA-
341 PM HST SAT JAN 18 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY. 

* SURF...4 TO 8 FEET THROUGH TONIGHT...BUILDING TO 6 TO 10 FEET 
  ON SUNDAY. 

* TIMING...THROUGH SUNDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

JACOBSON/WROE
792 
WHHW40 PHFO 191320
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST SUN JAN 19 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR THE WEST FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO BUILD TODAY AND PRODUCING
WARNING LEVEL SURF ALONG EXPOSED NORTH AND WEST SHORES OF THE
SMALLER ISLANDS UNTIL EARLY THIS EVENING.

HIZ001>003-006>008-012-013-017-019-020-200230-
/O.CON.PHFO.SU.W.0002.000000T0000Z-140120T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
320 AM HST SUN JAN 19 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...NORTH FACING SHORES...BUILDING TO 25 TO 35 FEET TODAY.
  WEST FACING SHORES...BUILDING TO 15 TO 20 FEET TODAY.

* TIMING...WARNING LEVEL SURF THROUGH EARLY THIS EVENING. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER
COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-200230-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-140120T0400Z/
KONA-
320 AM HST SUN JAN 19 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...BUILDING TO 6 TO 10 FEET TODAY. 

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
363 
WHHW40 PHFO 192154
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1154 AM HST SUN JAN 19 2014

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR THE WEST FACING SHORES OF THE BIG
ISLAND...

.A LARGE NORTHWEST SWELL IS PEAKING. THE LARGE AND DANGEROUS SURF
WILL GRADUALLY DECLINE LATER THIS AFTERNOON AND TONIGHT.

HIZ001>003-006>008-012-013-017-019-020-200400-
/O.CON.PHFO.SU.W.0002.000000T0000Z-140120T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
1154 AM HST SUN JAN 19 2014

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...NORTH FACING SHORES...20 TO 30 FEET TODAY. WEST FACING
  SHORES...14 TO 18 FEET TODAY.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-200400-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-140120T0400Z/
KONA-
1154 AM HST SUN JAN 19 2014

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...BUILDING TO 6 TO 10 FEET TODAY.

* TIMING...THROUGH EARLY THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
WROE
079 
WHHW40 PHFO 200158
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
358 PM HST SUN JAN 19 2014

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST
FACING SHORES OF THE BIG ISLAND...

HIZ001>003-006>008-012-013-017-019-020-201500-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-140120T0400Z/
/O.EXB.PHFO.SU.Y.0006.000000T0000Z-140120T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
358 PM HST SUN JAN 19 2014

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH FACING SHORES...18 TO 24 FEET THIS EVENING
  AND DECREASING TO 14 TO 18 FEET AFTER MIDNIGHT. WEST FACING
  SHORES...10 TO 15 FEET THIS EVENING AND DECREASING TO 8 TO 12
  FEET AFTER MIDNIGHT.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ023-201500-
/O.EXT.PHFO.SU.Y.0006.000000T0000Z-140120T1600Z/
KONA-
358 PM HST SUN JAN 19 2014

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST MONDAY. 

* SURF...5 TO 8 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
WROE

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 18, 9:57 AM HST, 0 minutes earlier.

Area forecast discussion, Jan 18, 9:57 AM HST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
957 AM HST SAT JAN 18 2014

.SYNOPSIS...
DRY CONDITIONS WITH LIGHT WINDS WILL PREVAIL TODAY AND TONIGHT.
A WEAK FRONT WILL DISSIPATE ACROSS THE WESTERN SECTIONS OF THE
STATE ON SUNDAY. MAINLY DRY WEATHER WITH LIGHT WINDS WILL PREVAIL
ONCE AGAIN FROM MONDAY THROUGH TUESDAY. ANOTHER MUCH STRONGER
COLD FRONT HAS THE POTENTIAL TO BRING WIDESPREAD RAIN TO MOST OF
THE STATE LATE TUESDAY NIGHT AND WEDNESDAY.

&&

.DISCUSSION...
TRANQUIL WEATHER PREVAILS ACROSS HAWAII ON THIS SATURDAY MORNING.
RADAR INDICATES NO SIGNIFICANT SHOWER ACTIVITY OVER OR NEAR THE
MAIN ISLANDS...AND EARLY MORNING VISIBLE IMAGERY SHOWS MOSTLY
CLEAR SKIES OVER LAND AREAS. THE 12Z HILO SOUNDING INDICATED A
STABLE REGIME IN PLACE...WITH A HEALTHY INVERSION BASED AROUND
6500 FEET AND A DEEP DRY LAYER ABOVE.

WITH A LOW LEVEL RIDGE REMAINING OVER THE ISLANDS...EXPECT QUIET
WEATHER TO CONTINUE THROUGH THE REST OF TODAY AND TONIGHT. LIGHT
BACKGROUND WIND FLOW WILL ALLOW FOR SEA/LAND BREEZES TO DOMINATE.
WHILE SUFFICIENT LOW LEVEL MOISTURE EXISTS TO ALLOW FOR CLOUD
BUILDUPS ACROSS THE ISLANDS THIS AFTERNOON...SHOWER ACTIVITY
SHOULD REMAIN MINIMAL.

THE NEXT COLD FRONT WILL APPROACH KAUAI LATE TONIGHT INTO SUNDAY
MORNING. GUIDANCE INDICATES THAT THIS FEATURE WILL BE VERY WEAK...
AND WILL LIKELY DISSIPATE ACROSS THE WESTERN PART OF THE STATE ON
SUNDAY. SHOWER ACTIVITY MAY BE ENHANCED A BIT ACROSS NORTH FACING
AND WINDWARD SECTIONS OF KAUAI AND OAHU ON SUNDAY...BUT OTHERWISE
EXPECT LITTLE IMPACT. EXPECT A RETURN TO TRANQUIL WEATHER ACROSS
HAWAII FOR SUNDAY NIGHT THROUGH TUESDAY WITH LOW LEVEL RIDGING
NEARBY AND A FLAT MID LEVEL RIDGE CENTERED TO OUR SOUTHWEST.

THEREAFTER...THE LATEST GUIDANCE SUITE IS IN RATHER GOOD AGREEMENT
WITH A STRONG MID/UPPER LEVEL TROUGH AND ASSOCIATED POWERFUL
SURFACE LOW FORECAST TO MOVE ACROSS THE NORTH PACIFIC MONDAY
THROUGH WEDNESDAY. IT APPEARS THAT THERE WILL BE SUFFICIENT
SUPPORT ALOFT TO SWEEP A TRAILING COLD FRONT THROUGH THE ENTIRE
STATE FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY. AT THIS POINT
RAIN CHANCES APPEAR TO BE SIGNIFICANTLY HIGHER WITH THIS MIDWEEK
FRONT THAN WITH THE PAST COUPLE OF FRONTS THAT HAVE APPROACHED OUR
AREA. GUIDANCE INDICATES AMPLE DEEP MOISTURE/LIFT TO SUPPORT SOME
HEAVY SHOWER ACTIVITY ALONG THIS FRONT...REACHING AT LEAST AS FAR
SOUTH AS MAUI COUNTY. THE FORECAST ALREADY MENTIONS LOCALLY HEAVY
RAINFALL FOR MOST OF THE STATE LATE TUESDAY NIGHT AND WEDNESDAY...
BUT THUNDER CHANCES APPEAR QUITE LOW AT THIS POINT.

THE FORECAST BECOMES CONSIDERABLY MORE UNCERTAIN LATE NEXT WEEK...
WITH THE LATEST GFS AND ECMWF RUNS SHOWING MAJOR DISAGREEMENTS IN
THE PATTERN EVOLUTION OVER THE CENTRAL/EASTERN PACIFIC BY THAT
TIME. WILL EXAMINE THAT PART OF THE FORECAST FURTHER LATER TODAY.

&&

.AVIATION...
AFTERNOON LEEWARD/INTERIOR CIGS ARE LIKELY WITH ISOL -SHRA FROM
23Z-04Z. CIGS WILL STAY ABV 030. A WWD MOVING BAND OF SHRA SE OF THE
BIG ISLAND MAY PRODUCE ISOL MVFR CONDITIONS ALONG THE WINDWARD BIG
ISLAND AFT 19/12Z. MAINLY VFR WITH FEW-SCT CLD WILL PREVAIL THRU THE
TAF PD.

&&

.MARINE...
THE MAIN STORY CONTINUES TO BE THE SERIES OF NORTHWEST SWELLS THAT
WILL AFFECT THE STATE THROUGH THE WEEK. SWELLS ARE ON A DOWNWARD
TREND THIS MORNING...RUNNING AROUND 9 TO 11 FT AT 13 TO 15 SECONDS
AT LOCAL BUOYS. THIS WILL TRANSLATE INTO ADVISORY LEVEL SURF ALONG
EXPOSED NORTH AND WEST FACING SHORES...INCLUDING THE KONA COAST OF
THE BIG ISLAND...INTO THE EVENING.

ANOTHER PULSE OF LARGE...RAPIDLY BUILDING NORTHWEST SWELL IS
EXPECTED FOR TONIGHT AND SUNDAY...AND WE HAVE ELECTED TO UPGRADE NOW
TO A HIGH SURF WARNING FOR EXPOSED NORTH AND WEST FACING SHORES OF
THE SMALLER ISLANDS WHILE KEEPING THE ADVISORY FOR THE KONA COAST.
SURF WILL PEAK EARLY SUNDAY AND DROP DOWN TO ADVISORY LEVELS
SOMETIME LATE SUNDAY OR EARLY MONDAY. ANOTHER REINFORCING SWELL WILL
MAINTAIN ELEVATED SURF THROUGH MONDAY. A SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS OF 10 FT OR MORE...MAINLY IN NORTHWEST SWELL...HAS
BEEN EXTENDED THROUGH SUNDAY NIGHT.

WINDS WILL BE GENTLE AND VARIABLE FROM AROUND THE COMPASS THROUGH
HOLIDAY WEEKEND...WITH A DISSIPATING PASSING THROUGH ON LATE
SUNDAY. LOOK FOR AN INCREASE IN SOUTHWESTERLY WINDS ON TUESDAY
WITH A FRONTAL PASSAGE ON WEDNESDAY.

LOOKING FORWARD INTO THE MIDDLE OF NEXT WEEK...A VERY LARGE
NORTHWEST SWELL IS STILL ON TRACK. THE STORM THAT WILL BE PRODUCING
THE SWELL IS FORMING A COUPLE HUNDRED MILES EAST OF JAPAN THIS
MORNING...AND FORECAST MODELS REMAIN IN GOOD AGREEMENT THAT THIS
SYSTEM WILL RAPIDLY INTENSIFY OVER THE NEXT COUPLE OF DAYS. WHILE IT
IS STILL TOO EARLY FOR DETAILS...CONFIDENCE IS GROWING THAT THE
ISLANDS WILL SEE A NORTHWEST SWELL OF 20 FT OR MORE ON WEDNESDAY
WITH DROPPING SURF REMAINING VERY LARGE INTO THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST SUNDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST SUNDAY FOR KONA.

SMALL CRAFT ADVISORY UNTIL 6 AM HST MONDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-ALENUIHAHA
CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.

&&

PUBLIC...JACOBSON/WROE
MARINE...WROE
AVIATION...DEJESUS

Nearby

High Surf Warnings in Hawaii, 2014Every high surf warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.